MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123148
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pain (1994); Subluxation (4525)
Date of Event 02/15/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference complaint number: (b)(4).
 
Event or Problem Description
It was reported that, after primary left hip bhr resurfacing surgery was performed on (b)(6) 2009, the patient experienced pain and subluxation of the femoral component.This adverse event was treated with revision surgery on 15-feb-2012.The femoral component was explanted, and the system was replaced with a mom bhr tha.The patient tolerated the procedure well.
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have been requested for this complaint but have not become available.A review of the historical complaints data for the femoral head was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaint was identified to involve this batch and for the part number and the reported failure mode.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing, or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Based on the information provided, the clinical root cause of the reported pain and subluxation cannot be confirmed.It cannot be concluded that the reported events were associated with a malperformance of the implant or implant failure.The patient impact beyond the reported pain and subsequent revision surgery cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14436458
Report Number3005975929-2022-00275
Device Sequence Number5029222
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2013
Device Model Number74123148
Device Catalogue Number74123148
Device Lot Number08JW19131
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer08/05/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date08/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 48/54
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age52 YR
Patient SexMale